Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 251, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Nov 10, 2002, 3:44 PM CST for Clinton County, Cumberland County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 2002, 3:44 PM CST (21:44 UTC)
- Expired
- Nov 10, 2002, 4:20 PM CST
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Clinton County, KY, Cumberland County, KY
The radar
The Nashville radar (KOHX), 129 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 4:00 PM CST | Thunderstorm Wind 50 E | Albany, KY | Trees were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 3:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 102144 SVRSDF KYC053-057-102220- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 342 PM CST SUN NOV 10 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 420 PM CST * AT 338 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF BURKESVILLE...OR ABOUT 53 MILES SOUTHWEST OF SOMERSET...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BECKS STORE AROUND 350 PM CST AMANDAVILLE AROUND 410 PM CST CUMBERLAND CITY AROUND 400 PM CST AARON AND SEMINARY AROUND 405 PM CST LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 12:05 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Nov 10, 12:05 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 105 PM EST SUN NOV 10 2002 ...MDT/HIGH RISK SVR FOR LMK CWA INTO TONIGHT... SIG SVR WX EPISODE APPEARS IMMINENT FOR LMK CWA, WITH BKN LINE OF SVR CONVECTION DEVELOPING OVER IN/IL/MO ATTM. NEARLY STEADY SWLY 35-40KT FLOW AT 900MB WILL INTERCHANGE OVER OUR REGION WITH 70-80KT 500MB FLOW ASSOC WITH APPROACHING JET STREAK, SIG INCR SHEAR VALUES. 12KM ETA BUFKIT FCST HODOGRAPHS SUGGEST INITIAL PERIOD OF SUPERCELLULAR CONVECTIVE MODE THIS AFTERNOON, THEN TRANSITIONING TO MORE OF A LINEAR MODE AS SFC TROF APPROACHES CWA. ALREADY SEEING SOME ISOLATED LEADING EDGE CELLS OVER SERN MO/SRN IL, SUGGESTING SUPERCELL THREAT MAY BE REALIZED. FORWARD PROPAGATING MESO-BETA ELEMENTS MAY HAVE VECTORS NEARING 230/85KT WITHIN LARGER SCALE LINEAR SYSTEM, WHICH SHOULD HAVE A QUICK EAST MOTION PER 700MB ETA OMEGA FIELDS. ONLY LMTG FACTOR (FOR TIME BEING) OVER CWA IS A SMALL CAPPING INVERSION 750MB, INDICATED BY ARRIVING A/C FROM ANCHORAGE INTO SDF AT 15Z. RUC FCSTS THIS 750MB PRE FRONTAL WARM PLUME TO RESIDE OVER CWA TIL 20-21Z, THEN COLLAPSE AT STG FRONTAL DYNAMICS AND INSTABILITY PUSHES INTO CWA. ANOTHER INTERESTING THING TO NOTE IS RUC/ETA FCSTING SUBTLE SFC WAVE TO DEVELOP ALONG FRONT OVER WRN TN 00Z/MON, WHICH WOULD ACT TO ENHANCE LOW-LEVEL HELICITIES, SUPERCELLULAR POTENTIAL, AND OVERALL CONVECTIVE DEVELOPMENT DOWN IN SRN KY FOR A PERIOD OF TIME. WIND DAMAGE AND ISOLATED TORNADOES LOOK TO BE THE PRIMARY THREATS. PER CURRENT RADAR TRENDS, SOME POST FRONTAL STRATIFORM PCPN WILL LIKELY FOLLOW DURING OVERNIGHT HOURS. TS COMPLEX SHOULD PUSH EWD AND EXIT LMK CWA IN THE WEE HOURS MONDAY MORNING. KEEPING IT BRIEF HERE, NEXT WX STORY IS SFC LOW DEVELOPING ACROSS SERN CONUS TUE AM, WITH POSITIVE FEEDBACK RESPONSE DEEPENING MID-LEVEL TROF OVER CWA. LOOKS TO BE ONE OF THOSE COOL, RAW, AND CLOUDY DAYS TUE WITH NLY SFC FLOW. GIVEN FCST L/RS WITHIN TROF AXIS, SOME SPRINKLES NOT OUT OF THE QUESTION, BUT WILL LEAVE ZFP DRY FOR NOW. CLIPPER TYPE SFC LOW RACES ACROSS GREAT LAKES THU-FRI, WITH ATTENDANT CF FCST BY 12Z GFS TO SLIDE INTO LMK CWA DURING SAID PERIOD. DECENT DYNAMICS AND SOME MOISTURE SUGGEST CHCS OF PCPN OVER CWA. .SDF...NONE. XXV
Hazardous weather outlook, Nov 10, 11:15 AM CST, 4 hours 29 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1215 PM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE... A POTENTIALLY VERY DANGEROUS WEATHER SITUATION IS SETTING UP ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY TODAY WITH A MAJOR SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY ALONG AND SOUTH OF INTERSTATE 64...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF THAT AREA. NUMEROUS THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT ACROSS SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. THE THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE WHICH WILL MOVE IN EXCESS OF 50 MPH FROM WEST TO EAST ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY THIS AFTERNOON AND EVENING. VERTICAL WIND SHEAR IN THE ATMOSPHERE IS SUPPORTIVE OF SUPERCELLS WHICH WILL ENHANCE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. WITH SUFFICIENT LOW LEVEL TURNING OF THE WINDS...ISOLATED STRONG TORNADOES WILL ALSO BE POSSIBLE ESPECIALLY IN THE HIGH RISK AREA ACROSS CENTRAL KENTUCKY. PEOPLE IN CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA MUST REVIEW SEVERE WEATHER SAFETY RULES NOW AND HAVE A PLAN OF ACTION READY WHEN SEVERE WEATHER DEVELOPS IN YOUR AREA. LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA OUTLETS FOR POSSIBLE WATCHES...WARNINGS AND STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. VLD
In the hours before
Local storm report, Nov 10, 3:43 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
443 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM IRELAND IN WIND DAMAGE
11/10/02 DUBOIS TREES DOWNED. 6 INCH
DIAMETER
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 11:48 PM CST | Severe Thunderstorm Warning | LMK | Ohio | 27 min |
| Nov 10, 12:46 AM CST | Severe Thunderstorm Warning | LMK | Hancock | 29 min |
| Nov 10, 1:05 AM CST | Tornado Warning | LMK | Warren | 30 min |
| Nov 10, 1:12 AM CST | Severe Thunderstorm Warning | LMK | Logan, Simpson | 33 min |
| Nov 10, 1:16 AM CST | Severe Thunderstorm Warning | LMK | Hancock | 29 min |
| Nov 10, 1:45 AM CST | Severe Thunderstorm Warning | LMK | Barren, Edmonson, Hart | 30 min |
| Nov 10, 1:52 AM CST | Tornado Warning | LMK | Allen, Simpson | 23 min |
| Nov 10, 1:57 AM CST | Severe Thunderstorm Warning | LMK | Breckinridge | 33 min |
| Nov 10, 2:19 AM CST | Severe Thunderstorm Warning | LMK | Allen | 26 min |
| Nov 10, 2:32 AM CST | Severe Thunderstorm Warning | LMK | Hardin | 43 min |
| Nov 10, 2:39 AM CST | Severe Thunderstorm Warning | LMK | Green, Taylor | 36 min |
| Nov 10, 3:08 AM CST | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 22 min |
| Nov 10, 3:37 PM CST | Severe Thunderstorm Warning | LMK | Monroe | 28 min |
| Nov 10, 3:45 PM CST | Tornado Warning | LMK | Hancock | 50 min |
| Nov 10, 3:56 PM CST | Tornado Warning | LMK | Clinton, Cumberland | 34 min |
| Nov 10, 4:05 PM CST | Severe Thunderstorm Warning | LMK | Russell | 30 min |
| Nov 10, 4:07 PM CST | Tornado Warning | LMK | Breckinridge, Meade | 43 min |
| Nov 10, 4:12 PM CST | Severe Thunderstorm Warning | LMK | Monroe | 33 min |
| Nov 10, 4:34 PM CST | Severe Thunderstorm Warning | LMK | Cumberland | 26 min |
| Nov 10, 4:43 PM CST | Tornado Warning | LMK | Jefferson | 37 min |
| Nov 10, 4:51 PM CST | Severe Thunderstorm Warning | LMK | Breckinridge | 24 min |
| Nov 10, 4:52 PM CST | Severe Thunderstorm Warning | LMK | Oldham | 38 min |
| Nov 10, 5:02 PM CST | Severe Thunderstorm Warning | LMK | Russell | 23 min |
| Nov 10, 5:06 PM CST | Tornado Warning | LMK | Oldham | 29 min |
| Nov 10, 5:08 PM CST | Severe Thunderstorm Warning | LMK | Meade | 37 min |
| Nov 10, 5:13 PM CST | Severe Thunderstorm Warning | LMK | Henry, Trimble | 47 min |
| Nov 10, 5:44 PM CST | Severe Thunderstorm Warning | LMK | Jefferson | 21 min |
| Nov 10, 5:51 PM CST | Severe Thunderstorm Warning | LMK | Shelby | 29 min |
| Nov 10, 5:53 PM CST | Severe Thunderstorm Warning | LMK | Logan | 22 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.